Antibiotics and athletic injury--warning.
The most commonly prescribed of this class of drugs is Ciprofloxacin, known as Cipro. It is routinely prescribed for upper respiratory, intestinal, and urinary tract infections. Tendinopathies are chemically induced by the antibiotic and appear usually as tendinitis toward the end or shortly after the course of antibiotics is completed. Tendinitis can lead to ruptures, especially in athletic individuals involved in high-impact activities like weight lifting, sprinting, or jumping.
If you need antibiotics for an infection, discuss your treatment with your doctor. Certain infections are difficult to treat and doctors are most comfortable prescribing the best drug for the job, which might in fact be a fluoroquinolone. Be prepared to lay off your training during the course of antibiotics and for a week or so after.
(Drug Safety, 1999, Vol. 21, No. 5, pp. 407-421; Foot and Ankle International, 1996, Vol. 17, No. 8, pp. 496-498; New England Journal of Medicine, 1994, Vol. 331, pp. 748; 1995, Vol. 332, pp. 193)
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||fluoroquinolones and tendon injuries|
|Publication:||Running & FitNews|
|Article Type:||Brief Article|
|Date:||Feb 1, 2000|
|Previous Article:||National Running & Fitness Week May 16-22, 1999: get active, have fun, be healthy.|
|Next Article:||Zone Diet not for athletes or anyone.|